Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

142 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What cause an abrupt low blood sugar levels in a diabetic patient?

My father is 87 and on insulin and metformin. Recently his blood sugar levels have been dropping drastically overnight ... example .. 9:30 pm it is 205 ..... 8:30 am, it is 61 ..... Can you tell me why this is such a drop or give me advise to help him reach a better level in the morning? (two weeks ago, my mom found him unconscious in the morning and had to call an ambulance. ) Thank you very m
Thu, 28 Jun 2018
Report Abuse
Endocrinologist 's  Response
Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

Metformine do not cause hypoglicemia or low blood sugar. Insulin is the cause of hypoglicemia. Your father has fasting low sugar and this means that very probably it can be attributed to the basal, long lasting insulin in the evening. I need more information about the regimen and the name of insulin that your father has recently used.This will help me to answer better to your question. Anyway my advice is to consult physically your father's treating endocrinologist because it is necessary to adjust the insulin doses to normalize his diabetes numbers and to avoid hypoglicemic episodes in the future.

Hope I have answered your query. Let me know if I can assist you further.
I find this answer helpful
Diabetologist Dr. Chitra Reddy's  Response
Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

There are a lot of reasons for hypoglycemia (low blood sugar levels) at night like inappropriate dosages of insulin and other anti diabetic medications,mistakes in taking these medications,inappropriate food intake and exercises, over enthusiastic usage of medicine for very strict blood glucose level control may also cause low blood sugar levels.

Advise:blood glucose level monitoring with help of glucometer before dinner and before sleep is very helpful so that the insulin dosage can be adjusted depending on levels discuss with your doctor regarding the levels and insulin adjustment. Please check if your father is using apt insulin syringe that suits the strength of insulin he is taking

Hope I have answered your query. Let me know if I can assist you further.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

what can be responsible for low sugar of 4.2 when i do not have diabetics? i feel very weak in the mornings and when tired. checking my sugar levels before food in the mornings i get low sugar level below the the average.what can i do?- e mail: YYYY@YYYY

doctor1 MD

My mom has been a long time Diabetic on 70/30 insulin 2 times a day. Recently she has been having frequent low sugars...usually in the early am. Her PCP is trying to do lantus only and titraing it up but it seems that she is still having lows at 4am. She is 5 foot weight 180 . She recently has loss about 70lbs . Should we switch to an oral agent .PCP afraid of her renal function while in hospital last year her lasix made her creatinine bump up to 1.6

doctor1 MD

Quite often my blood sugar in the morning is rather low. However it keeps on increasing for next 2 hours or so even though I had not taken any food. I am diabetic on oral medication. What could be the reason for this?